Heartburn pills may help grow infection-causing bacteria in gut
By Lisa Rapaport
Popular heartburn pills known as proton pump inhibitors (PPIs) may be making some people more prone to bacterial infections by altering the types of bugs that grow in the gut, a U.K. study of twins suggests.
These pills work by stopping cells in the stomach lining from producing too much acid, which can prevent ulcers from forming and reduce reflux symptoms such as heartburn. The trouble is the drugs are also linked to an increased risk of bacterial infections such as pneumonia, which damages the lungs, and Clostridium difficile, which causes severe diarrhea.
Looking for clues to how PPIs might lead to infections, researchers compared stool samples from more than 1,800 British twins. When only one twin used PPIs, their fecal analysis turned up much more Streptococcaceae, a family of bacteria that includes Streptococcus and Lactococcus strains, and that typically inhabits the mouth and skin. Their increased numbers potentially make certain infections more likely, the researchers conclude in the journal Gut.
"By reducing the natural barrier of stomach acid, PPIs appear to let more bacteria from the skin, nose and mouth into the gut – and this can be detected in the stool samples," senior study author Dr. Claire Steves of Kings College London said by email.
Because millions of people worldwide take PPIs, which are available without a prescription in Europe and the U.S., it's crucial to understand how infections might unfold in the gut and be cautious to avoid over-use of the medicines, Steves added.
The drugs are generally safe, and very effective for treating ulcers and inflammation caused by excessive stomach acid, and the benefit of PPIs for these patients would outweigh the risk of harms posed by infections, Steves said.
But many patients who take PPIs for minor, temporary digestive discomfort don't need them, and many people also remain on the pills much longer than necessary, Steves said.
"This study may play a part in reducing this unnecessary use, by providing the mechanism of the slight increase in infections," Steves said.
That's because to confirm the shift in gut bacteria found in twins taking PPIs, Steves and colleagues also re-analyzed data from a previously published study examining what happens to the guts of healthy people who take the pills. In these individuals, the mix of bacteria changed to resemble that of the twins on PPIs.
The changes in the gut seen in these studies also mirror what has been observed in previous research on mice with high levels of streptococcus in their stomachs, which predisposed them to Clostridium difficile infections, the researchers note.
More human studies are still needed to investigate this possibility in people, even though the findings suggest a potential mechanism for PPIs to directly cause infections, the researchers conclude.
"Despite the correlations with certain disorders in individuals using PPIs found in epidemiological studies, the causative role of PPIs remains unclear," said Dr. John DiBaise, a researcher at the Mayo Clinic in Scottsdale, Arizona who wasn't involved in the study.
"I don't think the current study provides any clear cut evidence of causation," DiBaise added by email.
Still, the findings add to a growing body of evidence suggesting that patients should be cautious with PPIs, particularly when they get the drugs without a prescription, said Dr. Wojciech Marlicz, a researcher at Pomeranian Medical University in Poland who wasn't involved in the study.
Patients who do use PPIs might also consider taking probiotics at the same time, which have the potential to counter changes in the gut triggered by the heartburn pills, Marlicz said by email.More on AOL.com:
More people test positive for Hepatitis C after exposure at Utah hospital
Father of slain pregnant woman charged with murder
President Obama joins a long list of tearful politicians